Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2012, 8:22 PM EDT for Bartholomew County, Brown County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2012, 8:22 PM EDT (00:22 UTC)
- Expired
- May 1, 2012, 8:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN
The radar
The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:01 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS53 KIND 020022
SVRIND
INC005-013-020045-
/O.NEW.KIND.SV.W.0108.120502T0022Z-120502T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
BROWN COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 845 PM EDT
* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NASHVILLE...OR 16 MILES EAST OF BLOOMINGTON...AND
MOVING EAST AT 50 MPH. PING PONG BALL SIZE HAIL WAS REPORTED IN
NASHVILLE AT 820 PM.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...
TAYLORSVILLE...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 67 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3912 8625 3929 8632 3935 8609 3935 8593
3921 8583
TIME...MOT...LOC 0021Z 252DEG 44KT 3923 8617
WIND...HAIL 60MPH 1.50IN
$$
RYAN1 follow-up statement
717
WWUS53 KIND 020040
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT TUE MAY 1 2012
INC005-013-020049-
/O.EXP.KIND.SV.W.0108.000000T0000Z-120502T0045Z/
BARTHOLOMEW-BROWN-
840 PM EDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND
NORTHWESTERN BARTHOLOMEW COUNTIES WILL EXPIRE AT 845 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS MOVING OUT
OF THE WARNED AREA. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.
LAT...LON 3912 8625 3929 8632 3935 8609 3935 8593
3921 8583
TIME...MOT...LOC 0039Z 252DEG 44KT 3924 8588
$$
RYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:20 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 1, 6:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 620 PM EDT TUE MAY 1 2012 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 340 PM EDT TUE MAY 1 2012 A WELL DEFINED MCV AND A WARM FRONT WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THUNDERSTORMS...SOME POTENTIALLY SEVERE...ASSOCIATED WITH IT. BROAD SOUTHWEST FLOW WILL KEEP A WARM MOIST UNSTABLE AIR MASS ACROSS THE AREA TOMORROW INTO EARLY TOMORROW EVENING...AND A SUBTLE SHORTWAVE ALOFT MAY SPARK SOME THUNDERSTORMS AS A RESULT. AFTER A BRIEF BREAK FROM THUNDERSTORM POTENTIAL THURSDAY...THUNDERSTORMS WILL BE POSSIBLE FOR THE LATTER PART OF THE WEEK THROUGH THE WEEKEND...AS SEVERAL DISTURBANCES ROUND THE FRINGES OF UPPER LEVEL RIDGING TO OUR SOUTH. && .NEAR TERM /THIS AFTERNOON AND TONIGHT/... ISSUED AT 340 PM EDT TUE MAY 1 2012 REDEVELOPING THUNDERSTORMS ASSOCIATED WITH MCV...INCLUDING SOME SEVERE STORMS ANCHORED ALONG THE WARM FRONT ACROSS THE SOUTHERN FORECAST AREA...WILL MOVE QUICKLY THROUGH THE EASTERN/SOUTHEASTERN PORTIONS OF THE AREA LATE THIS AFTERNOON. ANY AND ALL SEVERE THREATS...INCLUDING TORNADOES...WILL BE POSSIBLE THROUGH EARLY EVENING. AFTER THESE STORMS CLEAR THE AREA...CANNOT RULE OUT ISOLATED ADDITIONAL STORMS...BUT CHANCES ARE LOW. SOME FORM OF IMPACT FROM AMPLE LOW LEVEL MOISTURE IS EXPECTED LATE TONIGHT INTO EARLY TOMORROW MORNING...EITHER STRATUS OR FOG. IF SKIES CAN CLEAR AND WINDS ARE SLIGHTLY LESS THAN THE 4-6KT EXPECTED...DENSE FOG MAY BE A THREAT AGAIN...ESPECIALLY WITH PRECONDITIONING IN THE FORM OF AMPLE RAINFALL ACROSS MUCH OF THE AREA TODAY. WILL INCLUDE AREAS OF FOG IN THE FORECAST FOR LATE TONIGHT AND ALLOW EVENING SHIFT TO REFINE AS MESOSCALE DETAILS BECOME MORE APPARENT LATE. WARM SIDE OF GUIDANCE LOOKS GOOD TONIGHT COMPARED TO UPSTREAM MINS...OWING TO HIGH DEWPOINTS AND CONTINUED CLOUD COVER OR FOG LATE. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... ISSUED AT 340 PM EDT TUE MAY 1 2012 WARM UNSTABLE AIRMASS TO REMAIN IN PLACE TOMORROW IN BROAD SOUTHWEST FLOW. WHILE LITTLE IN THE WAY OF LOW LEVEL TRIGGER MECHANISMS WILL EXIST BEYOND THE POSSIBILITY OF RESIDUAL OUTFLOW BOUNDARIES...A SUBTLE SHORTWAVE MAY SKIRT THE NORTHERN PORTION OF THE AREA IN THE AFTERNOON AND EARLY EVENING...AND WILL INSERT SLIGHT CHANCE TO LOW CHANCE POPS IN CENTRAL AND NORTHERN AREAS THROUGH EARLY TOMORROW EVENING. WEAK TO MIDDLING SHEAR SHOULD LIMIT ANY SEVERE THREAT TO PULSE TYPE STORMS...AND DAY 2 OUTLOOK AGREES WITH THIS. A COLD FRONT WILL APPROACH LATE THURSDAY NIGHT INTO FRIDAY...WITH ADDITIONAL THUNDERSTORM OPPORTUNITIES ACCOMPANYING IT. ON TEMPS...MOST OF GUIDANCE APPEARS A BIT COOL BASED ON LOW LEVEL THICKNESS AND 850 TEMP PROGS. WARM MAV LOOKS BETTER AND WAS LEANED ON HEAVILY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ISSUED AT 212 PM EDT TUE MAY 1 2012 WEAK FRONTAL BOUNDARY IS EXPECTED TO LINGER THROUGH THE OHIO VALLEY AND INDIANA DURING THIS PERIOD WHILE THE GFS HINTS AT RIDGING ALOFT. GFS FAILS TO INDICATE ANY ORGANIZED SHORT WAVE PASSING THROUGH THE RIDGING ALOFT...THUS CONFIDENCE IN POPS IS LOW...PARTICULARLY IN THE FIRST PART OF THE FORECAST PERIOD WHERE BROAD...BUT WEAK HIGH PRESSURE LOOKS TO BE SET UP ACROSS DIXIE...THE OHIO VALLEY AND THE WESTERN GREAT LAKES. FOR NOW HAVE STUCK WITH THE VERY LOW CHANCE POPS VIA ALLBLEND...BUT WOULD NOT BE SURPRISED WITH A TREND TOWARD A DRIER FORECAST AS LITTLE FORCING APPEARS AVAILABLE. && .AVIATION /DISCUSSION FOR THE 020000Z TAF ISSUANCE/... ISSUED AT 620 PM EDT TUE MAY 1 2012 BOUNDARY CREATING TSRA NEAR KIND AT THE MOMENT SHOULD SHIFT NORTH BY VALID TIME TAKING MOST OF THE TSRA WITH IT. CANNOT RULE OUT ADDITIONAL TSRA BUT COVERAGE WILL BE TOO LOW TO MENTION IN TAF. WINDS SHOULD COME AROUND TO SOUTHWEST AT KIND AFTER BOUNDARY MOVES NORTH NEAR VALID TIME. MEANWHILE SUPERCELL SOUTHWEST OF KLAF LOOKS TO REMAIN SOUTH OF THE AIRPORT...BUT IT MAY BE CLOSE ENOUGH TO INCLUDE A VCTS MENTION THERE. OTHER SITES SHOULD REMAIN TSRA FREE THIS EVENING. MVFR CEILINGS AT KLAF SHOULD LIFT NORTH OF THE AREA EARLY IN THE PERIOD. OTHERWISE EXPECT VFR CEILINGS THIS EVENING THEN SCATTERED CLOUDS OVERNIGHT AT THE TAF SITES. WITH RECENT RAINS BELIEVE THAT FOG WILL DEVELOP. WILL INCLUDE LOW END MVFR FOG. DID NOT GO LOWER THAN MVFR THOUGH AS WINDS LOOK TO STAY UP. HOWEVER IF WINDS DECREASE MORE THAN EXPECTED...IFR FOG MAY RESULT. ANY FOG WILL BURN OFF BY 14-15Z WEDNESDAY. WINDS WILL BECOME GUSTY OUT OF THE SOUTHWEST WITH GUSTS NEAR 25KT POSSIBLE. ADDITIONAL TSRA MAY DEVELOP WEDNESDAY AFTERNOON...BUT COVERAGE AND TIMING ARE TOO UNCERTAIN TO MENTION IN TAFS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....PUMA AVIATION...50
Hazardous weather outlook, May 1, 9:42 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 942 AM EDT TUE MAY 1 2012 INZ021-028>031-035>049-051>057-060>065-067>072-021345- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 942 AM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. HAZARDS: THUNDERSTORMS...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. TIMING: SCATTERED THUNDERSTORMS EXPECTED TODAY AND TONIGHT. DISCUSSION: A FRONT WILL STALL ACROSS INDIANA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT AS SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES STARTING THURSDAY NIGHT AND LASTING THROUGH NEXT MONDAY. WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME. DISCUSSION: AN UPPER RIDGE WILL BRIEFLY STRENGTHEN INTO THE AREA ALLOWING A BRIEF RESPITE FROM STORM CHANCES WEDNESDAY AND THURSDAY. A FRONTAL BOUNDARY ALONG WITH SEVERAL UPPER LEVEL DISTURBANCES MOVING ACROSS IT WILL IMPACT CENTRAL INDIANA ONCE AGAIN STARTING THURSDAY NIGHT AND LASTING THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE TODAY AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) NIELD
In the hours before
Local storm report, May 1, 7:49 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 12 W BLOOMFIELD 39.03N 87.16W
05/01/2012 M0.25 INCH GREENE IN TRAINED SPOTTER
&&
EVENT NUMBER IND1200240
ELBLocal storm report, May 1, 8:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM WALL CLOUD BLOOMINGTON 39.17N 86.52W
05/01/2012 MONROE IN TRAINED SPOTTER
0745 PM HAIL BLOOMINGTON 39.17N 86.52W
05/01/2012 E0.25 INCH MONROE IN TRAINED SPOTTER
&&
EVENT NUMBER IND1200241
EVENT NUMBER IND1200242
ELBLocal storm report, May 1, 8:04 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL UNIONVILLE 39.23N 86.42W
05/01/2012 M1.50 INCH MONROE IN LAW ENFORCEMENT
&&
EVENT NUMBER IND1200243
ELBLocal storm report, May 1, 8:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM FLASH FLOOD GREENFIELD 39.79N 85.77W
05/01/2012 HANCOCK IN TRAINED SPOTTER
HEAVY FLOODING ALONG HWY 9
0811 PM HAIL GREENFIELD 39.79N 85.77W
05/01/2012 M0.25 INCH HANCOCK IN TRAINED SPOTTER
HEAVY FLOODING ALONG HWY 9
&&
EVENT NUMBER IND1200244
EVENT NUMBER IND1200245
ELBLocal storm report, May 1, 8:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 3 W BEANBLOSSOM 39.32N 86.31W
05/01/2012 E0.50 INCH BROWN IN TRAINED SPOTTER
&&
EVENT NUMBER IND1200246
ELBLocal storm report, May 1, 8:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HEAVY RAIN GREENSBURG 39.34N 85.48W
05/01/2012 E1.00 INCH DECATUR IN STORM CHASER
0628 PM TSTM WND GST GREENSBURG 39.34N 85.48W
05/01/2012 E60 MPH DECATUR IN STORM CHASER
&&
EVENT NUMBER IND1200247
EVENT NUMBER IND1200248
ELBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:05 PM EDT | Areal Flood Advisory | IND | Decatur, Rush, Shelby | 3 hr |
| May 2, 10:58 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 3 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.